• Bernoulli
  • Volume 11, Number 3 (2005), 533-557.

On Hipp's compound Poisson approximations via concentration functions

Bero Roos

Full-text: Open access


This paper is devoted to a refinement of Hipp's method in the compound Poisson approximation to the distribution of the sum of independent but not necessarily identically distributed random variables. Approximations by related Kornya-Presman signed measures are also considered. By using alternative proofs, we show that several constants in the upper bounds for the Kolmogorov and the stop-loss distances can be reduced. Concentration functions play an important role in Hipp's method. Therefore, we provide an improvement of the constant in Le~Cam's bound for concentration functions of compound Poisson distributions. But we also follow Hipp's idea to estimate such concentration functions with the help of Kesten's concentration function bound for sums of independent random variables. In fact, under the assumption that the summands are identically distributed, we present a smaller constant in Kesten's bound, the proof of which is based on a slight sharpening of Le Cam's version of the Kolmogorov-Rogozin inequality.

Article information

Bernoulli, Volume 11, Number 3 (2005), 533-557.

First available in Project Euclid: 5 July 2005

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

compound Poisson approximation concentration functions explicit constants Hipp's method individual risk model Kolmogorov distance Kornya-Presman signed measures random sums stop-loss distance sums of independent random variables upper bounds


Roos, Bero. On Hipp's compound Poisson approximations via concentration functions. Bernoulli 11 (2005), no. 3, 533--557. doi:10.3150/bj/1120591188.

Export citation


  • [1] Arak, T.V. and Zaitsev, A.Yu. (1988) Uniform Limit Theorems for Sums of Independent Random Variables. Transl. from Russian, Proc. Steklov Inst. Math. 1. Providence, RI: American Mathematical Society.
  • [2] Barbour, A.D. and Xia, A. (1999) Poisson perturbations. ESAIM Probab. Statist., 3, 131-150.
  • [3] Barbour, A.D. and Xia, A. (2000) Estimating Stein´s constants for compound Poisson approximation. Bernoulli, 6, 581-590.
  • [4] Barbour, A.D., Chen, L.H.Y. and Loh, W.-L. (1992a) Compound Poisson approximation for nonnegative random variables via Stein´s method. Ann. Probab., 20, 1843-1866.
  • [5] Barbour, A.D., Holst, L. and Janson, S. (1992b) Poisson Approximation. Oxford: Clarendon Press.
  • [6] Bening, V.E., Korolev, V.Yu. and Shorgin, S.Ya. (1997) On approximations to generalized Poisson distributions. J. Math. Sci. (New York), 83, 360-373.
  • [7] Cekanavicius, V. (1997) Approximation of the generalized Poisson binomial distribution: Asymptotic expansions. Lithuanian Math. J., 37, 1-12.
  • [8] Cekanavicius, V. (2003) Infinitely divisible approximations for discrete nonlattice variables. Adv. Appl. Probab., 35, 982-1006.
  • [9] Feller, W. (1971) An Introduction to Probability Theory and Its Applications. Vol. II, 2nd edition. New York: Wiley.
  • [10] Hengartner, W. and Theodorescu, R. (1973) Concentration Functions. New York: Academic Press.
  • [11] Hipp, C. (1985) Approximation of aggregate claims distributions by compound Poisson distributions.
  • [12] Insurance Math. Econom., 4, 227-232. Correction note: 6, 165 (1987).
  • [13] Hipp, C. (1986) Improved approximations for the aggregate claims distribution in the individual model. ASTIN Bull., 16, 89-100.
  • [14] Hipp, C. and Michel, R. (1990) Risikotheorie: Stochastische Modelle und Statistische Verfahren. Karlsruhe: Verlag Versicherungswirtschaft.
  • [15] Kesten, H. (1969) A sharper form of the Doeblin-Lévy-Kolmogorov-Rogozin inequality for concentration functions. Math. Scand., 25, 133-144.
  • [16] Kolmogorov, A.N. (1956) Two uniform limit theorems for sums of independent random variables. Theory Probab. Appl., 1, 384-394.
  • [17] Kolmogorov, A. (1958) Sur les propriétés des fonctions de concentrations de M.P. Lévy. Ann. Inst. H. Poincaré, 16, 27-34.
  • [18] Kornya, P.S. (1983) Distribution of aggregate claims in the individual risk theory model. Trans. Soc. Actuaries, 35, 823-858.
  • [19] Kruopis, J. (1986) Precision of approximation of the generalized binomial distribution by convolutions of Poisson measures. Lithuanian Math. J., 26, 37-49.
  • [20] Le Cam, L. (1965) On the distribution of sums of independent random variables. In J. Neyman and L. Le Cam (eds), Bernoulli (1713) - Bayes (1763) - Laplace (1813): Proceedings of an International Research Seminar, pp. 179-202. Berlin: Springer-Verlag.
  • [21] Le Cam, L. (1986) Asymptotic Methods in Statistical Decision Theory. New York: Springer-Verlag.
  • [22] Müller, A. and Stoyan, D. (2002) Comparison Methods for Stochastic Models and Risks. Chichester: Wiley.
  • [23] Nagaev, S.V. and Khodzhibagyan, S.S. (1996) On an estimate of the concentration function of sums of independent random variables. Theory Probab. Appl., 41, 560-569.
  • [24] Panjer, H.P. (1981) Recursive evaluation of a family of compound distributions. ASTIN Bull., 12, 22-26.
  • [25] Petrov, V.V. (1975) Sums of Independent Random Variables. Berlin: Springer-Verlag.
  • [26] Petrov, V.V. (1995) Limit Theorems of Probability Theory: Sequences of Independent Random Variables. Oxford: Clarendon Press.
  • [27] Presman, É.L. (1983) Approximation of binomial distributions by infinitely divisible ones. Theory Probab. Appl., 28, 393-403.
  • [28] Rogozin, B.A. (1961) An estimate for concentration functions. Theory Probab. Appl., 6, 94-97.
  • [29] Roos, B. (2001) Sharp constants in the Poisson approximation. Statist. Probab. Lett., 52, 155-168.
  • [30] Roos, B. (2002) Kerstan´s method in the multivariate Poisson approximation: an expansion in the exponent. Theory Probab. Appl., 47, 358-363.
  • [31] Roos, B. (2003) Kerstan´s method for compound Poisson approximation. Ann. Probab., 31, 1754- 1771.
  • [32] Salikhov, N.P. (1996) An estimate of the concentration function by the Esseen method. Theory Probab. Appl., 41, 504-518.
  • [33] Zaitsev, A.Yu. (1983) On the accuracy of approximation of distributions of sums of independent random variables - which are non-zero with a small probability - by means of accompanying laws. Theory Probab. Appl., 28, 657-669.